Browse by author
Lookup NU author(s): Dr SarahJayne Boulton
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
© 2016 British Association of Dermatologists. Drug-induced photosensitivity occurs when a drug is capable of absorbing radiation from the sun (usually ultraviolet A) leading to chemical reactions that cause cellular damage (phototoxicity) or, more rarely, form photoallergens (photoallergy). The manifestation varies considerably in presentation and severity from mild pain to severe blistering. Despite screening strategies and guidelines in place to predict photoreactive drugs during development there are still new drugs coming onto the market that cause photosensitivity. Thus, there is a continuing need for dermatologists to be aware of the different forms of presentation and the culprit drugs. Management usually involves photoprotection and cessation of drug treatment. However, there are always cases where the culprit drug is indispensable. The reason why some patients are susceptible while others remain asymptomatic is not known. A potential mechanism for the phototoxic reactions is the generation of reactive oxygen species (ROS), and there are a number of reasons why some patients might be less able to cope with enhanced levels of ROS.
Author(s): Khandpur S, Porter RM, Boulton SJ, Anstey A
Publication type: Article
Publication status: Published
Journal: British Journal of Dermatology
Print publication date: 01/04/2017
Online publication date: 11/08/2016
Acceptance date: 03/08/2016
ISSN (print): 0007-0963
ISSN (electronic): 1365-2133
Publisher: Blackwell Publishing Ltd
Altmetrics provided by Altmetric